Doctor's advice - Going nuts over lump
A. Let me deal with your worries one by one.
First, there is the question of cancer. Your friends are quite right in saying that testicular cancer is at its commonest in young guys. In fact, the peak age is 20 to 30. This is a big contrast with other types of cancer, which mostly affect older people.
However, testicular cancer does not cause pain, at least in the early stages. It just causes a lump.
So it is much more likely that your painful lump was caused by the hit you got. I would make an educated guess that what you've got is haematoma. These are common.
A haematoma is a kind of internal bruise, which is liable to occur after someone has been hit hard by something. It may feel like a tender swelling. It is very likely to occur in the scrotum, immediately after the guy has been struck in that region.
I may be wrong about this being just a haematoma, so it is essential that you see that doctor! You must understand that no matter how embarrassed you are, the doctor will have to examine your testicles. And this means that you must take off your pants and your undershorts, and lie on a couch, so he or she can check you out. Do not fret. I am sure the physician won't hurt you.
After examining you, he will have a better idea about what is happening in the scrotum. On the phone, he mentioned to you the possibility that you might have to have an ultrasound scan. That is a good idea!
You don't have to worry about the ultrasound examination either. It is just a type of scan in which they don't use X-rays. Instead, they use ultrasound waves. These are sound waves, although you cannot hear them.
They are totally painless. However, again, you do have to remove your trousers and undergarments, and lie on a couch. The person who is operating the ultrasound machine will put a sort of sensor against your scrotum.
This will enable him to see a picture of your testicles on a monitor. From that, he should be able to diagnose your lump with certainty.
As I said earlier, my best guess is that this lump will turn out to be just a haematoma. If so, you won't have to take an operation. Instead, the blood which is in the haematoma will gradually be absorbed by the body, so that the swelling will slowly disappear over time. However, make sure that you see that doc - and try not to be embarrassed.
A. Yes, women's periods should be fairly regular. At your age, most females have periods that are 26 to 28 days apart, measuring from the start of one menstruation to the start of the next one. (Never try to measure from the end of the period because that is not a reliable way of doing things.)
If yours are anything from 18 to 40 days apart, that is far too irregular. I don't know why this is happening, but what I am certain of is that you need a medical check-up. You might need a blood test too.
After that has been done, I expect that the doc will suggest that you take daily or weekly medication, which will give you regular menses.
A. Well, you are fretting unnecessarily about this. First, there are no pills or other medicines that will stop a guy from masturbating, away from taking female hormones. These could abolish your sex drive altogether, and that would not be good for you. For instance, you would start singing in a high-pitched voice and develop larger breasts.
Second, you say that you masturbate twice per week. According to statistics, this is not particularly high for a normal guy your age.
Third, you are wrong in saying that masturbation is bad for you. Any doctor will tell you that masturbation does not have any ill-effects on health, aside from making you rather tired if you do a lot of it.
If you really want to stop, the only way to do it is through sheer willpower. However, few young men succeed in giving it up completely, simply because of the fact that they have so much male hormone (testosterone) circulating in their bodies. If it is any comfort, you will probably find that you do it less as you get older, especially once you develop a sexual relationship with a regular partner.
A. She has a point. Heavy periods make you lose a lot of iron, and that is very liable to make you anaemic (weak-blooded). If you then become vegetarian, that will reduce your intake of iron from meat and fish. You could replace this dietary iron by taking iron pills each day but I think your first move should be to consult a doc. She can give you medication to make those periods much lighter.
Email feedback and questions to firstname.lastname@example.org.